Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS Pueblo, CO

May 21, 2020Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 21, 2020, 4:34 PM MDT for Prowers County, Colorado. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2020, 4:34 PM MDT (22:34 UTC)
Expired
May 21, 2020, 5:00 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Prowers County, CO

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:47 PM MDTHAIL 1.251 E Bristol, COREPORT FROM MPING: HALF DOLLAR (1.25 IN.).
May 21, 4:50 PM MDTHAIL 12 N Granada, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS55 KPUB 212234
SVRPUB
COC099-212300-
/O.NEW.KPUB.SV.W.0024.200521T2234Z-200521T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
434 PM MDT Thu May 21 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...

* Until 500 PM MDT.

* At 434 PM MDT, a severe thunderstorm was located over Bristol, or
  15 miles east of Lamar, moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Granada, Hartman and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 10218 3804 10231 3809 10241 3827 10233
      3827 10211
TIME...MOT...LOC 2234Z 220DEG 23KT 3812 10233 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

KTS
1 follow-up statement
303 
WWUS55 KPUB 212246
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
446 PM MDT Thu May 21 2020

COC099-212300-
/O.CON.KPUB.SV.W.0024.000000T0000Z-200521T2300Z/
Prowers CO-
446 PM MDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN PROWERS COUNTY...

At 446 PM MDT, a severe thunderstorm was located near Bristol, or 18
miles east of Lamar, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 10227 3816 10238 3827 10233 3827 10215
TIME...MOT...LOC 2246Z 209DEG 19KT 3817 10230 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:23 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 21, 3:23 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
323 PM MDT Thu May 21 2020

.SHORT TERM...(This evening through Friday)
Issued at 239 PM MDT Thu May 21 2020

Currently, visible satellite is showing much of the area is under
mostly clear skies with a just a few areas of clouds forming over
the mountains and a cumulus field developing over the far
southeastern corner of Colorado at this time. A surface low pressure
is located along the Colorado-Kansas border near the Oklahoma
panhandle. An associated front is also draped southwestward into the
Texas panhandle. Both of these features are showing up well in the
developing cumulus field. Mesoanalysis from the Storm Prediction
Center indicates CAPE values of 1000-1500 J/kg and 0-6 km bulk shear
values of 40 kts along the Kansas border from Kiowa County to Baca
County, which are sufficient enough to support a strong to severe
thunderstorm. So far, no showers or storms have developed across the
region, but are monitoring the area for convective initiation.
Temperatures across the plains are generally around 80, while the
high valleys have temperatures in 60s to 70s.

The rest of the afternoon into tonight...Isolated thunderstorms are
expected to develop over portions of the plains, particularly over
the far southeastern portion of the state. This is the area that
could see some strong to potentially severe storms into this evening
as the aforementioned surface low and associated front, along with
an upper-level energy impulse, are expected to initiate some
convection. The primary threats are anticipated to be hail to golf
ball size and winds gust up to 60 mph. Elsewhere in the plains,
there will remain a chance for isolated showers and storms into
tonight. Any activity is expected to propagate out of the area by
day break. Overnight lows will be in the 40s to around 50 across the
plains and 20s and 30s in the high valleys.

Friday...An upper-level trough is expected to move into the Great
Basin region from the Pacific Northwest, which will bring moderate
southwesterly flow to the region. The southwesterly flow is expected
to produce dry, breezy, and slightly warmer conditions for much of
the area, resulting in widespread critical fire weather conditions
over the San Luis Valley, far southern I-25 corridor, and the
eastern, central, and southwest mountains. Therefore, have upgraded
the Fire Weather Watch in these areas to a Red Flag Warning. Spotty
fire weather conditions are anticipated elsewhere, but the
conditions are not expected to be widespread enough, or for a long
enough duration to warrant a Fire Weather highlight at this time.
Otherwise, generally clear skies can be expected with temperatures
reaching the 80s across the plains and 70s in the high valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 239 PM MDT Thu May 21 2020

Upper trough deepens over the nrn Rockies on Saturday, leading to
deep swly flow across all of srn Colorado through the day.
Surface lee trough/dryline shifts east toward the KS border by
midday, with very dry air mass and relative humidity in the single
digits and teens over srn CO in the afternoon. Given widespread
20-30kt mid level flow, mixing should produce surface gusts of 25
mph or higher, and will hoist a Fire Weather Watch for many
locations for Sat afternoon and evening. Left out Continental
Divide zones for now as humidity here will be slightly higher,
though winds will still be strong. Max temps will push into the
80s/nr 90 on the plains, 70s/80s interior valleys, 50s/60s
mountains.

Most models drive a cold front through the area Sat night as upper
trough continues to deepen in response to jet digging through the
Great Basin. Suppose we could see a few showers over Teller
County/Palmer Divide overnight as moister air spreads across the
area behind the front, though chances look fairly low at this
point. Upward motion then increases Sunday as trough moves toward
Colorado, with even a weak mid level circulation forming by Sunday
evening along the NM border as upper jet continues to dig into
AZ. Should see fairly widespread precip break out at many
locations Sun afternoon and evening, with highest pops over the
eastern mountains and Palmer Divide where low level upslope flow
will add some lift. Should be enough instability for thunderstorms
across the area, though severe threat looks limited given only
modest CAPE, with best chance of a stronger storm over the plains
south of the Arkansas River. Precip chances continue Sunday night,
and with cold temps aloft, higher peaks of the eastern mountains
could even see some snowfall into Monday morning, especially
above 10000 feet. Upper level low and moisture linger over the
area Monday with precip chances continuing, then low wanders
southeast and convection tails off Tue through Thu, though system
may stay close enough to keep at least a slight chance of storms
going over mainly the mountains each day. Max temps begin to cool
Sunday behind the cold front, then coldest day of the next several
occurs Mon, before slow warming trend begins Tue and continues
into Thu.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 239 PM MDT Thu May 21 2020

At KALS, VFR conditions are expected for the next 24 hours with
gusty southwest winds of around 25 kts Friday afternoon.

At KCOS and KPUB, VFR conditions are expected for the next 24 hours
with winds diminishing this evening. Latest hi-res guidance
indicates the potential for an isolated storm to develop near the
sites tonight, but confidence remains low that this will occur. If
one does develop gusty outflow winds can be anticipated. Winds
become breezy from the south tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ221-222-224>237.

Red Flag Warning from 1 PM to 9 PM MDT Friday for COZ220-223>225-
229-230-233.

&&

SHORT TERM...CARLBERG
LONG TERM...PETERSEN
AVIATION...CARLBERG
Hazardous weather outlook, May 21, 11:16 AM MDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Thu May 21 2020

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Thu May 21 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated strong to potentially severe thunderstorms will be possible
over the far southeastern plains from this afternoon into
tonight. The most intense storms will be capable of producing hail
up to the size of golf balls, wind gusts around 60 mph, and
hazardous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible for Friday
across the mountains, valleys and southern I-25 corridor as breezy
southwest winds and low humidity values spread up from the Desert
Southwest. These conditions will spread eastward for Saturday
with high fire danger and critical fire weather conditions
possible across most of south central and southeast Colorado as
winds increase ahead of the next storm system.

A cold front will move through the region Saturday night bringing
a better chance for showers and thunderstorms to much of southern
Colorado Sunday and Monday. The main threat with thunderstorms
will be lightning and locally heavy rainfall. Some small hail will
be possible with the stronger storms over and near the mountains.
Temperatures will be cooler with lighter winds which will help
mitigate the high fire danger some, though newer burn scars may be
at greater risk for localized flash flooding should a stronger
storm impact these areas.

Isolated thunderstorms will be possible Tuesday across the
mountains, then drier and warmer weather will return for the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria will be possible
across the far southeastern Colorado plains from this afternoon
into this evening.

29/31

In the hours before

Special weather statement, May 21, 3:03 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
303 PM MDT Thu May 21 2020

COZ096-098-212130-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
303 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 9 miles west of Coolidge, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Holly, Granada, Hartman and Bristol.

LAT...LON 3766 10237 3776 10264 3849 10205 3792 10205
TIME...MOT...LOC 2102Z 224DEG 15KT 3802 10218

KTS
Local storm report, May 21, 3:53 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          10 S GRANADA            37.92N 102.31W
05/21/2020                   PROWERS            CO   STORM CHASER

&&
Local storm report, May 21, 4:06 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             5 S GRANADA             37.99N 102.31W
05/21/2020  M1.50 INCH       PROWERS            CO   PUBLIC

&&
Local storm report, May 21, 4:22 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 W HOLLY               38.05N 102.14W
05/21/2020  M2.75 INCH       PROWERS            CO   PUBLIC

&&
Local storm report, May 21, 4:29 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TORNADO          2 S HOLLY               38.02N 102.12W
05/21/2020                   PROWERS            CO   TRAINED SPOTTER

            MULTIPLE TORNADOES REPORTED SOUTH OF HOLLY.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:57 PM MDTFire Weather WatchPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 12 more24 hr
May 21, 2:57 PM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Huerfano and 6 more30 hr
May 21, 3:03 PM MDTSpecial Weather StatementPUBProwers27 min
May 21, 3:30 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers30 min
May 21, 3:48 PM MDTTornado Warning Tornado observedPUBProwers27 min
May 21, 3:59 PM MDTSevere Thunderstorm WarningPUBProwers31 min
May 21, 4:18 PM MDTTornado WarningPUBProwers27 min
May 21, 4:30 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers30 min
May 21, 4:32 PM MDTTornado Warning Tornado observedPUBProwers13 min
May 21, 4:49 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers26 min
May 21, 5:14 PM MDTSevere Thunderstorm WarningPUBKiowa14 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.